Alert archive / Minnesota / Special Weather Statements in 2021
Special Weather Statement, NWS Grand Forks, ND
NWS Grand Forks, ND issued this special weather statement at Aug 28, 2021, 10:59 PM CDT for Grant County, Minnesota. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 28, 2021, 10:59 PM CDT (03:59 UTC)
- Expired
- Aug 28, 2021, 11:30 PM CDT
- In force
- 31 min
- Issued by
- NWS Grand Forks, ND
- Hail
- 0.88 in
- Wind
- 50
County Grant County, MN
The radar
The Aberdeen radar (KABR), 207 km from the middle of the area, began a volume at 04:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 4.0 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1990 J/kg
- Mixed-layer CIN
- -120 J/kg
- Mixed-layer LCL
- 977 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 252 m²/s²
- 0-3 km storm-relative helicity
- 227 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 5.0
The text
As transmitted.
744
WWUS83 KFGF 290359
SPSFGF
Special Weather Statement
National Weather Service Grand Forks ND
1059 PM CDT Sat Aug 28 2021
MNZ040-290430-
Grant MN-
1059 PM CDT Sat Aug 28 2021
...A strong thunderstorm will impact portions of southeastern Grant
County through 1130 PM CDT...
At 1059 PM CDT, Doppler radar was tracking a strong thunderstorm near
Donnelly, or 36 miles south of Fergus Falls, moving northeast at 60
mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Hoffman around 1105 PM CDT.
Barrett around 1110 PM CDT.
Erdahl around 1115 PM CDT.
This includes Interstate 94 in Minnesota between mile markers 79 and
80.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4605 9578 4593 9577 4593 9576 4576 9576
4576 9612
TIME...MOT...LOC 0359Z 224DEG 51KT 4576 9592
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
$$
DJRWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this special weather statement went out at Aug 28, 9:36 PM CDT, 1 hour 23 minutes earlier.
Area forecast discussion, Aug 28, 9:36 PM CDT, 1 hour 23 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 936 PM CDT Sat Aug 28 2021 .UPDATE... Issued at 936 PM CDT Sat Aug 28 2021 Radar trends show mainly showers, with only isolated weaker thunderstorms and with sunset sent underway ML CAPE has dropped substantially. SPC objective analysis still shows potential pockets of elevated instability in the 1000 J/KG range, with high shear mainly across our south. Severe threat at this point isn't expected, and at most a few marginally strong updrafts in our southeast before the front fully pushes out of our CWA. The main trough is still progressing eastward so isolated to scattered showers will continue to be possible into the early morning hours, with best coverage still shown by consensus of CAMS in our southeast and eventually east (Lake of the Woods to Wadena corridor). Locally heavy rainfall may still be possible, but so far storm motions have been fast enough that amounts haven't caused any reported issues where thunderstorms are occuring. Adjustments made to near term PoPs, and added patchy fog to our east as short range guidance is showing potential development by daybreak. UPDATE Issued at 628 PM CDT Sat Aug 28 2021 Scattered showers and weak isolated thunderstorms continue over our CWA, with increasing trends in shower coverage as the main mid/upper trough shifts east. Highest instability is still offset behind a cold front that currently extends from near Roseau southeast of Grand Forks and into southeast ND. THis is also a region away from better PVA and not alighted with mid level convergence in our south-southeast. Shear is still very good, but instability is much lower and low levels more stable along/ahead of the front where expansive cloud cover limited daytime heating. Window for stronger updrafts may be closing as we are well past peak heating, and we may just see an increase in showers/clusters of weaker thunderstorm activity as the wave shifts eastward. There are still pockets of good severe parameters, so until sunset I do not want to rule out a strong/severe updraft (though confidence is leaning towards non severe based on current environmental trends). && .SHORT TERM...(This evening through Sunday night) Issued at 333 PM CDT Sat Aug 28 2021 Impacts for the short term remain convection coverage and strength along with timing as upper wave traverses the region this afternoon and evening. Ongoing band of weak convection is elevated and along the baroclinic zone in SE ND stretching into west central MN this afternoon. This activity continues to look weak as its following a bit of a muddled environment from this mornings convection. Will need to monitor this area to see if any of this activity can tap into the elevated instability. Shear remains very favorable for organized updrafts. Trends in the CAMs continue to develop the strongest activity south of the SD/ND state line this evening. Will continue to mention the threat for isolated marginally severe storms mainly along the southern tier of SE ND counties into the Wilkin, Grant, Otter Tail, Grant and Wadena counties. Upper low will pull out and continue to prolong rain chances across the southern valley into the overnight. HREF paints up to another 1" of rainfall by 06Z across portions of the southern valley with generally a quarter inch for areas along and east of the valley. Westerly winds push across the area overnight with drier weather tomorrow with the chance for showers confined to the international border in NW MN. .LONG TERM...(Monday through Saturday) Issued at 333 PM CDT Sat Aug 28 2021 The long term period starts out quiet with seasonal temperatures in the 70s. A departing low pressure system will bring zonal flow across the northern tier the first half of next week, with a short wave ridge moving across the Dakotas on Tuesday. Once the ridge moves off to the east, a transition to southwest flow aloft will result in a more active pattern for the mid through late part of the week. NAEFS mean specific humidity values jump to 99 to 99.5 percent, supporting more moisture and a more active pattern as a series of waves moves through in the SW flow. The middle of the week should be the most active as a closed low wobbles over Alberta and Saskatchewan and a frontal boundary moves through Wednesday night. Showalters begin to fall by noon Wednesday, at which point I put in a mention of thunder with increasing chances Wednesday evening. Increased cloud cover as the upper low moves over northern Manitoba will result in seasonally cooler temperatures in the lower 70s, and reduced chances for storms with primarily rain showers. Consequently, removed mention of thunder beginning Thursday night into next Saturday. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 628 PM CDT Sat Aug 28 2021 Scattered showers and isolated thunderstorms continue across eastern ND and northwest MN, with shower coverage increasing thorugh the evening in MN before ending west to east tonight. MVFR ceilings (possibly IFR) are most likely late tonight/early Sunday morning in MN and fog redevelopment may be possible near KBJI after the rain ends (will monitor). Light winds are activity shifting behind a cold front to the west-northwest and should increase Sunday (gusts 15-30kt possible). && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. UPDATE...DJR SHORT TERM...JK LONG TERM...Speicher AVIATION...DJR
Hazardous weather outlook, Aug 28, 9:54 PM CDT, 1 hour 5 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 954 PM CDT Sat Aug 28 2021 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-300300- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 954 PM CDT Sat Aug 28 2021 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, Aug 28, 7:59 PM CDT, 3 hours before
Special Weather Statement
National Weather Service Grand Forks ND
759 PM CDT Sat Aug 28 2021
NDZ007-015-290130-
Ramsey ND-Cavalier ND-
759 PM CDT Sat Aug 28 2021
...A strong thunderstorm will impact portions of south central
Cavalier and northeastern Ramsey Counties through 830 PM CDT...
At 759 PM CDT, Doppler radar was tracking a strong thunderstorm over
Starkweather, or 21 miles north of Devils Lake, moving northeast at
15 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hampden and Derrick.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4848 9897 4868 9855 4844 9835 4834 9890
4842 9897
TIME...MOT...LOC 0059Z 240DEG 12KT 4842 9885
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
DJRSpecial weather statement, Aug 28, 10:59 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1059 PM CDT Sat Aug 28 2021
MNZ040-290430-
Grant MN-
1059 PM CDT Sat Aug 28 2021
...A strong thunderstorm will impact portions of southeastern Grant
County through 1130 PM CDT...
At 1059 PM CDT, Doppler radar was tracking a strong thunderstorm near
Donnelly, or 36 miles south of Fergus Falls, moving northeast at 60
mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Hoffman around 1105 PM CDT.
Barrett around 1110 PM CDT.
Erdahl around 1115 PM CDT.
This includes Interstate 94 in Minnesota between mile markers 79 and
80.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4605 9578 4593 9577 4593 9576 4576 9576
4576 9612
TIME...MOT...LOC 0359Z 224DEG 51KT 4576 9592
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
DJRThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 7:59 PM CDT | Special Weather Statement | FGF | Ramsey | 31 min |
Nearby
Special Weather Statements in Minnesota, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.